Drug; Iatrogenic; Medication-induced esophagitis; Pill
First described in 1970 by Pemberton, drug-induced esophagitis is an underdiagnosed entity, which affects all ages but is more frequent in the elderly (specially women).
It is caused by attached and prolonged mucosal contact of the ingested tablets/capsules with posterior damage to the mucosa due to the following mechanisms: production of a caustic solution (acidic or alkaline), creation of a hyperosmolar solution, or direct drug toxicity.
The patients normally have no previous esophageal pathology, although some cases are related with decreased salivary flow, esophageal motility abnormalities, or extrinsic compression. The more common causes are ingested pills with either very little fluid or without, before night time sleep, or other recumbent positions.
The common symptoms are odynophagia, retrosternal pain, and dysphagia, which start a few hours or days after the ingestion of the pill, sometimes with...
References and Further Reading
- Young, P. E., & Kikendall, J. W. (2012). Pill-induced esophageal injury. In J. E. Richter & D. O. Castell (Eds.), The esophagus (pp. 707–724; 5th ed.). Wiley-Blackwell.Google Scholar